CSN Login
Members Online: 4

You are here

Chemo treatment

nyabaker
Posts: 1
Joined: Jan 2004

I am a 51 year female. I had surgery for colon cancer on 12/31/03. My cancer is in Stage III; there were 2 lymp nodes that were cancerous, and possible blood vessels involvement; because of the size of the tumor. I will be starting my chemo treatments within the next two weeks. The two treatment plans offered by two different doctors are 5-FU taken alone weekly for a six period and oxaliplatin taken with 5-FU given every other week with a total of 12 treatments. I would like to know if there in anyone who has had experience with the new treatment oxaliplatin. What were some of the side effects experienced with oxaliplatin. I understand that 5-FU has been the standard treatment for colorectal cancer for years and this new drug, oxaliplatin, was approved by the FDA in August of 2002.

I am looking to talk with someone who has had experience taking the new drug, oxaliplatin.

cmcl's picture
cmcl
Posts: 79
Joined: Jan 2004

Hi
I was diagnosed with Satge IV in 6/03. I'm 39. I'm just finishing my round of chemo, last treatment is next week. I take Oxali/5FU/Leucovorin, the 5FU is infused for 48 hrs through a pump, it's like a fanny pack. My biggest side effect was nausea, sometimes vomiting. There are many anti nausea meds offered. With Oxali you cannot be exposed to any cold temperatures. You'll learn to drink room temperature beverages and bundle up when you go outside, always wear gloves and a scarf to cover your nose and mouth. My hands and feet were effected the most. I didn't have too much trouble with diarreah, but I found taking Meatamucil helped keep me normal. I also take calcium/magneseum before and after each treatment, it's supposed to help with the side effects from the cold. I'm not sure it works, but it can't hurt to have a little extra cal/mag.
The number 1 thing is to keep positive! You will get through this. A support person to go with you to the doc/treatments is very helpful. It helps to have someone write down info while you're talking to the doc and it's comforting just to have another person with you
I hope this has been helpful. Let me know if you have any other questions, I would be glad to help.
Carolyn

Anonymous user (not verified)

Hi and welcome to the semi colons! My husband Bert was diagnosed stage III right colon cancer, four nodes positive back in July 2003. Surgery removed all visible evidence of disease and he was then put on a protocol of 5fu/leucavorin for three cycles of 6 weeks with a two week break in between each cycle.

Side effects vary from person to person but I will tell you that for Bert, the biggest problem was diarrhea (caused by the 5fu) to the point where he was hospitalized once (developed colon infection) and almost a second time as well as some hand/foot syndrom...managable with Bag Balm rubbed onto his feet and hands and wearing socks overnight on both. He looked really funny with socks on his hands but hey, it did the trick.

In January, I placed Bert on my insurance which is a PPO as another oncologist at a major cancer center (which, by the way, is where I would highly recommend you go...a major cancer center) had been recommended that used the 5fu/leuc/oxaliplatin regime (stage IV protocol) on stage III's as he strongly felt this regime gave stage III's an added advantage. We are now with this doctor, who has a reference list that is unbelievable, in addition to participating in major research and clinical trial programs. He has placed Bert on an additional three months of this chemo combo as he strongly feels that the amount given to Bert before he took over treatment was not enough.

Today, Bert has completed round three of his treatment with 5fu/leuc/oxal and so far, things have gone very, very smoothly. I don't know if it's the treatment schedule that Bert is on right now (every two weeks iv of leuc/oxal followed by a low dose 5fu push and than more 5fu via pump over a 46 hour period) or what, but again, no major complaints...including diarrhea, which again nearly did him in on the previous regime. Yes, there have been some days when bathroom trips occur more often than he would like, but for the most part, very managable. Hand/foot syndrom continues...also managable and minor sensitivity to cold and tingling of finger tips (oxal related), but again, nothing he can't tolerate. For the most part, he has continued to work full time, except when hospitalized, and all in all, his energy level remains okay.

Those are our experiences with 5fu, leucavorin, and oxaliplatin. Please again, remember each person is different. Some experience no side affects whatsoever. My personal recommendation, if you can and if your insurance covers it, go with the oxal....more than one oncologist had recommended it to us. Cancer, in my two cents worth opinion is not a disease where you can say will if this doesn't work, I'll go back and try it later. And yes, while there are many alternatives and new drugs on the horizon, my motto, the sooner, the better to treat as aggressively as possible.

Hope all my rambling helps a little and again, welcome to the group.

Fondly,
Monika

efw
Posts: 20
Joined: Jul 2003

Hi! I had all the side effects from oxaliplatin that my onc told me I would have. The reaction to cold was quite awful, but it would subside several days after receiving it. I'm 6 months out of treatment now, and my hands and feet are still numb and tingly. My onc said this may be permanent. I don't like it, but I think it's worth it.

I wish you the best with your treatment.

pattieb
Posts: 176
Joined: Mar 2003

Welcome to the semi colons
I had my surgery june 2002, did chemo and then rads with 5FU am now on oxi with 5FU/Lev have had 2 treatments so far. I am experienceing tiredness and a weakness in my legs some minor nausea after treatment so far. I have had the tingleing in hands and feet when I wasn't careful. Again welcome and keep us informed of your progress.
Pattie

Subscribe to Comments for "Chemo treatment"